Texas, 2006

Flash Flood in Texas, May 29, 2006

May 29, 2006 · NWS LCH · 1 event in 1 county or zone

Numerous cars were stalled on service roads off of I-10 due to high water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Numerous cars were stalled on service roads off of I-10 due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 29, 1:54 AM CST, 4 hours 13 minutes earlier.

Area forecast discussion, May 29, 1:54 AM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
254 AM CDT MON MAY 29 2006

.DISCUSSION...VIGOROUS CONVECTIVE CLUSTER CURRENTLY OVER SOUTHEAST
TEXAS PRIMARILY ALONG INTERSTATE 10 SOUTH INTO THE NEAR COASTAL WATERS.
THUNDERSTORMS PRIMARILY ASSOCIATED WITH STRONG LOW LEVEL
CONVERGENCE WELL DEPICTED BY MSAS IN THIS AREA. STEADY STATE
NATURE OF CONVERGENCE ZONE PRODUCING SOME COPIOUS AMOUNTS OF
RAINFALL...NEAR 5 INCHES PER DD6 OBSERVATIONS OVER NORTHWEST
JEFFERSON COUNTY. ACCORDINGLY...AN URBAN AND SMALL STREAM ADVISORY
HAS BEEN ISSUED.

EVENING LCH SOUNDING SHOWING PRECIPITABLE WATERS AT 1.91 INCHES
NEAR 50 PERCENT ABOVE NORMAL FOR THIS TIME OF YEAR. WITH
CONVECTIVE/TRIGGER TEMPERATURES IN THE LOW TO MID
80S...WEAKNESS/TROFFING ALOFT AND CONTINUED HIGH PWS...WILL
CARRY LIKELY POPS ACROSS THE AREA TODAY. HAVE INCLUDED...HEAVY
RAINFALL POTENTIAL...IN THE ZONES WITH STORM MOTION PROGGED AT 10
KNOTS OR LESS.

RAIN CHANCES REMAIN HIGH MOVING INTO TUESDAY WITH A SIMILAR
PATTERN REMAINING IN PLACE. SOME DIMINISHING OF RAIN CHANCES FOR
THE REMAINDER OF THE WEEK AS MODELS CONSISTENT IN BRINGING IN SOME
MID/UPPER LEVEL DRYING. POSSIBLE FROPA OVER THE WEEKEND.

&&

.AVIATION...CONSIDERABLE SHOWER AND THUNDERSTORMS ACTIVITY CAN BE
EXPECTED TODAY ACROSS THE REGION WITH THE ASSOCIATED MVFR/IFR
CEILINGS.

&&

.MARINE...LIGHT TO MODERATE WINDS WILL CONTINUE OVER THE NORTHWEST
GULF WITH A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  87  71  85  71 /  70  40  60  30
KBPT  87  73  85  72 /  70  40  60  30
KAEX  86  69  87  69 /  70  40  60  30
KLFT  87  71  86  70 /  70  40  60  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

MARCOTTE
Hazardous weather outlook, May 29, 3:51 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 AM CDT MON MAY 29 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-301000-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
451 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION TODAY.
EARLY MORNING ACTIVITY OVER SOUTHEAST TEXAS AND SOUTHWEST
LOUISIANA IS EXPECTED TO WEAKEN THROUGH THE MORNING HOURS...BUT
REGENERATION THIS AFTERNOON WILL OCCUR. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 29, 1:22 AM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
222 AM CDT MON MAY 29 2006

TXZ215-290815-
JEFFERSON-
222 AM CDT MON MAY 29 2006

...STORMS WITH EXCESSIVE LIGHTNING OVER WESTERN JEFFERSON COUNTY...

AT 218 AM CDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING FROM NOME TO
CHINA TO HAMSHIRE...EXTENDING SOUTH TO THE COAST...MOVING NORTH AT
15 MPH. OVER 30 CLOUD TO GROUND LIGHTNING STIKES PER MINUTE ARE
BEING RECORDED IN THIS AREA.

REMEMBER...LIGHTNING CAN STRIKE MANY MILES AWAY FROM THE RAIN. SEEK
SHELTER INDOORS AT THE FIRST SIGN OF AN APPROACHING STORM AND STAY
INSIDE FOR 30 MINUTES AFTER THE LAST SOUND OF THUNDER.

RUA
Special weather statement, May 29, 2:03 AM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
303 AM CDT MON MAY 29 2006

TXZ181-216-290900-
JASPER-ORANGE-
303 AM CDT MON MAY 29 2006

...STORMS WITH EXCESSIVE LIGHTNING OVER SOUTH JASPER COUNTY...ORANGE
COUNTY...

AT 300 AM CDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING FROM VIDOR TO
PINE FOREST TO EVADALE...MOVING NORTH AT 15 MPH. OVER 20 CLOUD TO
GROUND LIGHTNING STIKES PER MINUTE ARE BEING RECORDED IN THIS AREA.

REMEMBER...LIGHTNING CAN STRIKE MANY MILES AWAY FROM THE RAIN. SEEK
SHELTER INDOORS AT THE FIRST SIGN OF AN APPROACHING STORM AND STAY
INSIDE FOR 30 MINUTES AFTER THE LAST SOUND OF THUNDER.

RUA
Local storm report, May 29, 3:33 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
433 AM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 AM     FLASH FLOOD      BEAUMONT                30.09N 94.14W
05/29/2006                   JEFFERSON          TX   PUBLIC

            PUBLIC REPORTED WATER COMPLETELY COVERING CORLEY AVENUE
            IN SOUTH BEAUMONT.

0420 AM     FLASH FLOOD      VIDOR                   30.13N 94.00W
05/29/2006                   ORANGE             TX   LAW ENFORCEMENT

            VIDOR POLICE DEPARTMENT REPORTS OVER 3 FEET OF WATER
            COVERING THE HIGHWAY 105 UNDERPASS AT I-10. BARRICADES
            ARE NOW UP ON THIS ROADWAY. OTHER ROADS THROUGHOUT VIDOR
            HAVE WATER COVERING THEM.

&&

RUA
Local storm report, May 29, 3:51 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 AM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     FLASH FLOOD      BEAUMONT                30.09N 94.14W
05/29/2006                   JEFFERSON          TX   FIRE DEPT/RESCUE

            BEAUMONT FIRE DEPARTMENT REPORTS MANY UNDERPASSES IN THE
            CITY OF BEAUMONT ARE FLOODED AND IMPASSABLE. ROADWAYS ARE
            CURRENTLY BEING BARRICADED.

&&

RUA
Local storm report, May 29, 3:52 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAKE CHARLES LA
452 AM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 AM     FLASH FLOOD      BEAUMONT                30.09N 94.14W
05/29/2006                   JEFFERSON          TX   PUBLIC

            PUBLIC REPORTED WATER COMPLETELY COVERING CORLEY AVENUE
            IN SOUTH BEAUMONT.

0420 AM     FLASH FLOOD      VIDOR                   30.13N 94.00W
05/29/2006                   ORANGE             TX   LAW ENFORCEMENT

            VIDOR POLICE DEPARTMENT REPORTS OVER 3 FEET OF WATER
            COVERING THE HIGHWAY 105 UNDERPASS AT I-10. BARRICADES
            ARE NOW UP ON THIS ROADWAY. OTHER ROADS THROUGHOUT VIDOR
            HAVE WATER COVERING THEM.

0450 AM     FLASH FLOOD      BEAUMONT                30.09N 94.14W
05/29/2006                   JEFFERSON          TX   FIRE DEPT/RESCUE

            BEAUMONT FIRE DEPARTMENT REPORTS MANY UNDERPASSES IN THE
            CITY OF BEAUMONT ARE FLOODED AND IMPASSABLE. ROADWAYS ARE
            CURRENTLY BEING BARRICADED.

&&

RUA

The radar

The Lake Charles radar (KLCH), 65 km away, was scanning. The volume nearest the first event began at 12:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Orange

When
May 29, 6:07 AM CST to 8:30 AM CST
Where
Orange County, 1 mi W of Orange
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
30.121, -93.894 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505733.